Hail, Elbert
- When
- May 21, 9:35 PM MST
- Where
- Elbert County, Elizabeth
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.350, -104.600
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 2:20 PM MST, 7 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 320 PM MDT SUN MAY 21 2006 .SHORT TERM DISCUSSION... MOST OF CONVECTING OCCURRING EAST OF A FORT MORGAN TO LIMON LINE WHERE BEST LOW LEVEL MOISTURE AND INSTABILITY RESIDES. WILL KEEP THE SCATTERED POPS EAST OF THIS LINE. FURTHER WEST...LOWER LEVELS HAVE DRIED OUT...AS NOTED BY LOWER 30 DEWPOINTS. STILL SOME CONVECTION ACROSS MOUNTAINS AND COULD MOVE ONTO ADJACENT PLAINS THIS EVENING BEFORE DISSIPATING. WILL KEEP SOME LOW POPS GOING FOR NOW. THE CONVECTION SHOULD BE DONE BY MIDNIGHT WILL SKIES CLEARING OVERNIGHT. BOUNDARY LAYER HUMIDITY AND WIND PROGS SHOW AN INCREASE IN MOISTURE ACROSS PLAINS AFTER MIDNIGHT..COULD SEE SOME AREAS OF STRATUS OVER THE FAR NORTHEAST PLAINS BY MONDAY MORNING. BY AFTERNOON FLOW BECOMES SOUTHERLY AS UPPER RIDGE SHIFTS EAST AND UPPER TROUGH MOVES INTO THE GREAT BASIN. QG ASCENT INCREASES DURING DAY IN RESPONSE TO SYNOPTIC LIFT ASSOCIATED WITH TROUGH. SHOULD SEE CONVECTION DEVELOPING ACROSS MOUNTAINS INITIALLY...THEN MOVE ACROSS PLAINS DURING THE AFTERNOON. BEST MOISTURE AND INSTABILITY WILL BE LOCATED NEAR THETA-E AXIS ALONG EASTERN BORDER. MODIFIED INTERACTIVE SOUNDINGS INDICATING CAPES AROUND 2000 J/KG DURING THE AFTERNOON OVER FAR NORTHEAST COLORADO. STILL FAIRLY DECENT TURNING WITH HEIGHT...WITH BEST SHEAR FAR NORTHEAST CORNER. SPC HAS ENTIRE AREA IN SLIGHT RISK FOR SEVERE...THOUGH IT LOOKS LIKE BEST CHANCE TO BE MAINLY EAST OF A FORT MORGAN TO ELBERT LINE. WIND AND HAIL APPEAR TO BE MAIN THREATS AT THIS TIME. COULD SEE SOME MICROBURST WINDS ELSEWHERE...AS LOW LEVELS WILL BE A BIT DRIER. .LONG TERM DISCUSSION...UPPER LEVEL TROUGH THAT GETS KICKED OUT ACROSS COLORADO HAS TRENDED DEEPER IN THE LATEST MODELS RUNS. THIS SEEMS REASONABLE GIVEN CURRENT STRENGTH OF SYSTEM IN THE PACIFIC. HOWEVER...12Z RUN OF THE NAM LOOKS TOO SLOW PUSHING THIS SYSTEM ACROSS SO WENT WITH THE PREFERRED AND MORE CONSISTENT GFS SOLUTION. THE BIGGEST THREAT ASSOCIATED WITH THIS SYSTEM WILL BE SEVERE WEATHER ACROSS THE NORTHEAST PLAINS TOMORROW EVENING. LOW LEVEL SOUTHEASTERLY FLOW CRANKS UP LATE TOMORROW BRINGING IN HIGHER SURFACE DEWPOINTS INTO THE LOWER TO MID 50S BY EVENING. THIS WOULD SUPPORT SURFACE BASED CAPES NEAR 2000 J/KG. MID LEVEL FLOW WILL INCREASES AS WELL WHICH WILL SUPPORT DEVELOPMENT OF A FEW SUPERCELLS WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREAT. HOWEVER... CANT RULE OUT A COUPLE TORNADOES WITH STRENGTH OF LOW LEVEL WIND FIELD AND IF MOISTURE INCREASES SIGNIFICANTLY ENOUGH TO BRING LCLS DOWN. IN AND NEAR THE MOUNTAINS INCLUDING THE I-25 CORRIDOR LOW LEVEL MOISTURE IS LACKING SO ONLY LIGHT RAIN AND LIMITED SEVERE THREAT...MAINLY GUSTY WINDS...EXPECTED. RATHER STRONG Q-G VERTICAL MOTION SHOULD HELP PRECIPITATION COVERAGE THOUGH SO INCREASED CHANCE OF STORMS A BIT MORE. MOUNTAIN PRECIP ABOVE 10 THOUSAND FEET COULD EVEN CHANGE OVER TO SOME LIGHT SNOW OVERNIGHT WITH STRONG COLD ADVECTION AND 700 MB TEMPS DROPPING TO NEAR 0C. GUSTY WEST WINDS WILL KICK UP BY TUESDAY AS EJECTING TROUGH MOVES ACROSS. WILL CONTINUE TO MENTION THE THREAT OF POTENTIAL RED FLAG CONDITIONS FOR THIS TIME PERIOD BUT TIMING OF SYSTEM AND AMOUNT OF MOISTURE LINGERING BEHIND STILL BEARS WATCHING SO NO HIGHLIGHTS JUST YET. DRY AND UNSEASONABLY WARM WEATHER THEN EXPECTED FOR WEDNESDAY THROUGH NEXT SUNDAY. ANOTHER DEEP TROUGH SETTLING INTO THE PACIFIC NORTHWEST WILL KEEP MOSTLY DRY SOUTHWEST FLOW IN PLACE. THREAT OF ANY COOL SURGES FROM THE NORTH SEEMS TO BE WANING. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. && LESZCYNSKI/BARJENBRUCH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1108 AM MDT SUN MAY 21 2006 COZ030>051-221200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1108 AM MDT SUN MAY 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND ADJACENT PLAINS THIS AFTERNOON...THEN SPREAD ACROSS ALL OF EASTERN COLORADO BY LATE IN THE DAY. MOISTURE LEVELS HAVE DECREASED OVER THE MOUNTAINS AND ADJACENT PLAINS...SO AREAL COVERAGE OF STORMS WILL LIMITED. FURTHER EAST....MOISTURE LEVELS ARE A BIT HIGHER WITH THE STORM COVERAGE SLIGHTLY HIGHER. THERE MAY BE AN ISOLATED SEVERE STORM OVER THE FAR NORTHEAST PLAINS WHERE GREATER INSTABILITY EXISTS. STRONG WINDS WILL BE THE MAIN THREAT WITH THESE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE MONDAY AFTERNOON AND EVENING...MAINLY IN AREAS EAST OF A LINE FROM GREELEY TO LIMON. STRONG AND GUSTY SOUTHEAST WINDS WILL BRING AN INCREASE IN MOISTURE AND INSTABILITY ACROSS THE NORTHEAST PLAINS OF COLORADO MONDAY AFTERNOON AND EVENING. IN ADDITION...A FAST MOVING UPPER LEVEL DISTURBANCE WILL INCREASE THE WIND SHEAR IN THE ATMOSPHERE...MAKING THE DEVELOPMENT OF A FEW SEVERE STORMS QUITE LIKELY BY LATE IN THE AFTERNOON AND ESPECIALLY MONDAY EVENING. AT THIS TIME...THE BIGGEST THREAT FROM SEVERE STORMS WOULD BE LARGE HAIL AND DAMAGING WINDS. HOWEVER...A TORNADO WOULD ALSO BE POSSIBLE DEPENDING ON THE AMOUNT OF LOW LEVEL MOISTURE AVAILABLE. ON TUESDAY...THE DEVELOPMENT OF DRY AND GUSTY WEST WINDS FOLLOWING PASSAGE OF THE UPPER LEVEL DISTURBANCE WILL LIKELY INCREASE THE WILDLAND FIRE DANGER...ESPECIALLY IN AREAS FROM THE FRONT RANGE FOOTHILLS EASTWARD. DRY AND MILD CONDITIONS WILL THEN PREVAIL FOR THE REST OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LESZCYNSKI/BARJENBRUCH
The Denver radar (KFTG), 49 km away, was scanning. The volume nearest the first event began at 04:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2006Every state in 2006This day in weather historyWarnings in Colorado, May 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5505388, 5505334.